Minnesota, 2003

Hail and Damaging Wind in Minnesota, June 23, 2003

June 23, 2003 · NWS MPX · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 22, 1:54 PM CST, 12 hours 6 minutes earlier.

Area forecast discussion, Jun 22, 1:54 PM CST, 12 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT SUN JUN 22 2003

FRONTAL BOUNDARY ACROSS THE DAKOTAS AND NEBRASKA WILL BE MOVING EVER
SO SLOWLY EASTWARD AS SW FLOW IS MAINTAINED ALOFT. IN FACT..THE TROF
IS PROGGED TO SHEAR WITH TIME AND HANG BACK ACROSS THE NORTHERN
ROCKIES THROUGH MID WEEK. THIS PATTERN TRANSLATES INTO PIECES OF
ENERGY ROTATING NORTHEAST OUT OF THE BASE OF THE TROF WHICH HELPS TO
INITIATE CONVECTION. SUCH A FEATURE IS SEEN THIS AFTERNOON IN THE WV
IMAGERY COMING ACROSS THE DAKOTAS. TSTMS ARE DEVELOPING EAST OF ABR
AHEAD OF THE SHORT WAVE AND IN A FAVORABLE AREA OF DIVERGECNE IN THE
RIGHT ENTRANCE REGION OF THE 250 MB JET. THIS AREA SHOULD TRACK ENE
THIS EVENING WITH SOME SUPPORT TO HOLD TOGETHER WITH A 35 KNOT WIND
MAX AT 850 MB ACROSS CENTRAL AND SOUTHERN MN. THE CWA IS ALSO IN A
FAVORABLE THICKNESS DIFFLUENCE PATTERN THROUGH THE NIGHT. MORE
WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP OVER EASTERN NE AND IA
WHERE BOUNDARIES EXIST FROM EARLIER CONVECTION AND WHERE GREATER
THAN 50 KNOT WINDS AT 850 MB PUSH IN AFTER MIDNIGHT. PLAN ON HAVING
POPS INCREASING TO LIKELY AS THE NIGHT WEARS ON OVER ALL BUT THE FAR
EAST. THIS PATTERN WILL BE REPEATED AGAIN MONDAY AFTERNOON AND NIGHT
WITH BETTER CHANCES FOR SEVERE WEATHER. TUESDAY IS MUCH THE SAME
WITH CHANCES FOR A SIGNIFICANT SEVERE WEATHER EVENT AS SHEAR
INCREASES. A SURFACE LOW IS PROGGED TO MOVE INTO SOUTHERN MN FROM
NEBRASKA TUESDAY AFTERNOON WITH A WARM FRONT EXTENDING TO THE EAST.
H7 TEMPERATURES DO RISE INTO THE +10 TO +14 RANGE OVER FAR SOUTHERN
MN AND ONCE THE CAP IS GONE..IT WILL EXPLODE RAPIDLY. WEDNESDAY
STILL LOOKS WET WITH DRY WEATHER SPREADING BACK IN FROM THE NW ON
THURSDAY.

.MSP...NONE.

RAH
Hazardous weather outlook, Jun 22, 11:58 AM CST, 14 hours 2 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL
MINNESOTA LATE THIS AFTERNOON AND TONIGHT. THE AREA IS WEST OF A
LINE FROM ALEXANDRIA TO REDWOOD FALLS. WHILE THE PRIMARY THREAT IS
LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE POSSIBLE.

ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

AS A FRONTAL BOUNDARY MOVES INTO CENTRAL MINNESOTA BY MONDAY
MORNING...GREATER INSTABILITY WILL BE IN PLACE.  A MODERATE RISK OF
SEVERE THUNDERSTORMS IS OUT OVER MUCH OF SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN MONDAY AND MONDAY NIGHT.
THE AREA IS LOCATED MAINLY SOUTH OF A LINE FROM NEAR BENSON...
TO CAMBRIDGE AND RICE LAKE WISCONSIN.  DAMAGING WINDS...LARGE HAIL...
HEAVY RAIN AND A FEW TORNADOES WILL BE POSSIBLE MONDAY AFTERNOON INTO
MONDAY EVENING.

THE THREAT OF THUNDERSTORMS AND HEAVY RAIN WILL REMAIN THROUGH
MIDWEEK AS THE FRONTAL BOUNDARY MAKES SLOW PROGRESS EAST INTO
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.

 RJN

In the hours before

Special weather statement, Jun 22, 8:04 PM CST, 5 hours 56 minutes before
MNZ041-042-047-048-054>057-064-230215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CDT SUN JUN 22 2003

THE SEVERE THUNDERSTORM WATCH NUMBER 561 THAT WAS IN EFFECT FOR
NORTHWEST AND WEST CENTRAL MINNESOTA HAS EXPIRED...AND WILL NOT BE
EXTENDED.

SCATTERED THUNDERSTORMS WILL CONTINUE DURING THE OVERNIGHT HOURS.
A FEW OF THESE STORMS COULD STILL PRODUCE SOME BRIEF HEAVY RAIN...
SMALL HAIL.
Local storm report, Jun 23, 12:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 AM CDT MON JUN 23 2003

SUMMARY OF KNOWN EVENTS ON SUNDAY JUNE 22
CORRECTED TO INDICATE WIND DAMAGE AT 750 PM WAS DUE TO A TORNADO

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    6 N CHOKIO                MN   0.75 IN HAIL
06/22/03   STEVENS

0710 PM    8 N ALEXANDRIA            MN   0.88 IN HAIL
06/22/03   DOUGLAS

0744 PM    6 SW EAGLE BEND           MN   0.75 IN HAIL
06/22/03   TODD

0750 PM    4 SW GLENWOOD             MN   TORNADO
06/22/03   POPE                           CONFIRMED ON VIDEO TAKEN
                                          BY STORM CHASERS. TREES
                                          UPROOTED AND TOPPLED ONTO
                                          CABIN ON SOUTHEAST SIDE OF
                                          LAKE MINNEWASKA. TRAILER
                                          ALSO TOSSED. TORNADO WAS
                                          ONLY BRIEFLY ON THE GROUND.

0753 PM    4 SE GLENWOOD             MN   FUNNEL CLOUD
06/22/03   POPE                           REPORTED BY STORM CHASERS.

TDK

The radar

The Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blue Earth

When
June 23, 2:00 AM CST
Where
Blue Earth County, 6 mi SW of St Clair
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.017, -93.933

Thunderstorm Wind, Ramsey

When
June 23, 3:00 AM CST
Where
Ramsey County, St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.967, -93.150

Tree down on Gateway Trail near Westminster.

Hail, Nicollet

When
June 23, 6:30 AM CST
Where
Nicollet County, 4 mi S of Norseland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -94.117

Hail, Redwood

When
June 23, 6:45 AM CST to 6:55 AM CST
Where
Redwood County, Walnut Grove
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.233, -95.467

Minor damage to corn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361983, 5361984, 5361986, 5361985.